Cholesterol: potential side effects of statin drugs
Raised liver enzymes: Statins can cause some inflammation and damage to your liver, thereby giving you raised liver enzymes. For this reason it is recommended that your doctor orders a blood test called a liver function test before you start taking a statin, and 12 weeks later. You are more likely to have raised liver enzymes if you take a statin along with another cholesterol lowering drug at the same time, such as Lopid (gemfibrozil) or niacin (vitamin B3) at high, prescription doses.
The irony is that many people who are put on statin drugs have a fatty liver and may already have raised liver enzymes. If you carry excess weight over your abdominal area, especially your upper abdomen, it is quite likely that you have a fatty liver. People with a fatty liver have an excessive amount of inflammation in their liver, and statin drugs will worsen this. Because the liver is the main site of cholesterol production, the reason your cholesterol is high is because your liver is dysfunctional. Taking a statin drug does nothing to improve your liver health, it does the opposite and worsens liver disease.
Therese in Western Australia has tried three different statins: Pravachol, Zocor and Lipitor. Therese recalled "All three drugs seem to raise my (liver) enzyme levels and now I have given up with feeling so lousy". She experienced "constant pain in my legs from the knee down, and a constant feeling of weakness in my calf muscles. I also feel nausea not long after taking the tablet".
Muscle soreness and weakness: Statins can cause muscle pain and tenderness, called statin myopathy. The pharmaceutical industry claims that only two to three percent of people experience muscle pain, but reality may be quite different. Dr Beatrice Golomb, MD, Ph D from the University of California, San Diego, USA is conducting a study funded by the National Institute of Health on the side effects of statins. She has found that 98 percent of patients taking Lipitor suffer with muscle problems.
You are more likely to experience this side effect if you regularly exercise, as Co Enzyme Q10, which is depleted by statin drugs is needed for muscles to contract. People who take statins usually take a lot longer to recover from exercise than people who don't; they experience muscle pain for several days afterwards. Fibromyalgia is usually aggravated by statins also.
Statins are capable of causing a much more severe form of myopathy called rhabdomyolysis. This is where muscle cells break down and release a protein called myoglobulin into the bloodstream. Myoglobulin can impair kidney function and cause kidney failure, with eventual death. Certain medications increase the risk of developing rhabdomyolysis if taken with statins; these include:
• Fibrates (another type of cholesterol lowering drug)
• Erythromycin (an antibiotic)
• Antifungal medications
• Niacin at high, prescription doses
• Cyclosporine (an anti-rejection drug for patients who have had an organ donation).
You can have a blood test to see if statins are causing muscle damage; a substance called creatine kinase (CK) will be elevated. However, many people experience muscle pain and tenderness even if their creatine kinase levels are normal. Patients who experience muscle pain and muscle damage from statins may never fully recover; in some cases the myopathy is not reversible.
June from Victoria could not tolerate statin drugs because of the myopathy they caused. According to June, "I stopped taking my cholesterol lowering medication (Lipex) because it made the muscles in the back of my legs so painful that I could not go for my morning walk." Hal in the UK had a much worse experience. He was 32 years of age, with a diagnosed fatty liver and raised liver enzymes when his doctor put him on a low dose of Lipitor (l0 mg). It was after the first week of taking Lipitor that he started to experience "an unbelievable fatigue". According to Hal, "Walking became almost impossible, and if I did decide to walk to the end of the garden I had to crawl. My sister remarked that I had become an old man within a week". Hal immediately stopped taking Lipitor and decided to tackle his high cholesterol with diet and nutritional supplements. His liver enzymes are now normal, and his cholesterol is down to a healthy 5.3mmol/L.
«Mexican Online Pharmacy»